Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 150, NWS Austin/San Antonio, TX

August 15, 2008Bastrop County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 15, 2008, 6:28 PM CDT for Bastrop County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2008, 6:28 PM CDT (23:28 UTC)
Expired
Aug 15, 2008, 6:55 PM CDT
In force
27 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Bastrop County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3033 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3033 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 152328
SVREWX
TXC021-160030-
/O.NEW.KEWX.SV.W.0150.080815T2328Z-080816T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
628 PM CDT FRI AUG 15 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BASTROP COUNTY...

* UNTIL 730 PM CDT.

* AT 625 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
  WAS LOCATED NEAR PAIGE...AND MOVING SOUTHWEST AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CIRCLE D-KC ESTATES BY 720 PM CDT...

DIME SIZE HAIL WAS REPORTED AT PAIGE. 

LAT...LON 3005 9718 3031 9734 3028 9711 3012 9706
TIME...MOT...LOC 2327Z 028DEG 5KT 3018 9712

$$
1 follow-up statement
000 
WWUS54 KEWX 152355
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT FRI AUG 15 2008

TXC021-160004-
/O.CAN.KEWX.SV.W.0150.000000T0000Z-080816T0030Z/
BASTROP TX-
654 PM CDT FRI AUG 15 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BASTROP COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED TO BELOW SEVERE LEVELS. 

LAT...LON 3005 9718 3031 9734 3028 9711 3012 9706
TIME...MOT...LOC 2354Z 028DEG 5KT 3015 9714

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:36 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 15, 3:36 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
336 PM CDT FRI AUG 15 2008

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING THIS
AFTERNOON ALONG SOME BOUNDARIES DRAPED OVER THE REGION. THESE
SHOWERS AND THUNDERSTORMS HAVE BEEN SHORT-LIVED THUS
FAR...PRODUCING ONE HALF INCH OF RAIN OR LESS. DESPITE SIGNIFICANT
CLOUD COVER THIS MORNING...TEMPERATURES HAVE MANAGED TO MAKE IT
INTO THE 90S ACROSS THE CWFA...CURRENTLY JUST BELOW NORMAL.

A MUCH WETTER FORECAST THIS CYCLE THAN THE PREVIOUS. PREDOMINANT
NORTHWEST FLOW WITH UPPER LEVEL DISTURBANCES WILL BRING SOME RAIN
CHANCES TONIGHT INTO THE WEEKEND. RAIN CHANCES WILL BE IN THE
30-40 PERCENT RANGE TONIGHT THROUGH SATURDAY...AND INCREASE INTO
THE 30-70 PERCENT RANGE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

AN UPPER LOW WILL MOVE SOUTHWARD FROM THE LEE OF THE ROCKIES INTO
TEXAS BY MONDAY. THIS UPPER LOW WILL CONTINUE THE CHANCES OF RAIN
FOR THE EARLY PART OF NEXT WEEK. PRECIPITABLE WATER VALUES ARE
CURRENTLY JUST UNDER 2 INCHES ACROSS SOUTH CENTRAL TEXAS...BUT ARE
FORECAST TO BE ABOVE 2 INCHES BY NEXT WEEK. AS THE LOW TRACKS
ACROSS TEXAS HEAVY RAINS ARE POSSIBLE MONDAY THROUGH WEDNESDAY.
THUS...WE WILL BE KEEPING A CLOSE EYE ON THIS SYSTEM TO BETTER
DETERMINE THE TIME/LOCATION FOR THE BEST CHANCES OF HEAVY RAIN.

THIS LOW WILL BE VERY SLOW MOVING AND WILL BEGIN TO LIFT OUT OF
THE REGION ON THURSDAY...ENDING THE CHANCES OF RAIN. AS A RESULT
OF THE RAIN AND SIGNIFICANT CLOUD COVER...TEMPERATURES THROUGHOUT
THE FORECAST PERIOD ARE EXPECTED TO BE BELOW NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              74  93  73  88  71 /  30  30  30  50  50
AUSTIN BERGSTROM INTL AIRPORT  72  93  71  89  72 /  30  30  30  50  50
DEL RIO INTL AIRPORT           77  96  76  91  75 /  20  30  50  50  60
SAN ANTONIO INTL AIRPORT       75  92  74  90  73 /  30  20  30  40  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/08
Hazardous weather outlook, Aug 15, 1:10 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 PM CDT FRI AUG 15 2008

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
110 PM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THERE IS A CHANCE OF SHOWERS OR THUNDERSTORMS THIS AFTERNOON TO
EARLY THIS EVENING OVER THE HILL COUNTRY TO ADJACENT PARTS OF
CENTRAL AND SOUTH CENTRAL TEXAS. BRIEF GUSTY WINDS AND PERIODS OF
MODERATE TO HEAVY RAIN ARE POSSIBLE FROM THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS IS EXPECTED
SATURDAY AND SUNDAY THROUGH WEDNESDAY OF NEXT WEEK. THERE
WILL BE A THREAT FOR LOCALLY HEAVY RAINFALL SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 15, 3:26 PM CDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT FRI AUG 15 2008

TXZ171>173-183>194-202>209-217>225-228-160315-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
326 PM CDT FRI AUG 15 2008

...INCREASING CHANCES OF RAIN EXPECTED THIS WEEKEND THROUGH
THE MID PART OF NEXT WEEK...

A RAIN MAKING WEATHER SYSTEM OVER THE WESTERN GREAT PLAINS AND
EASTERN ROCKIES IS FORECAST TO MOVE SOUTH TOWARD CENTRAL AND
SOUTH CENTRAL TEXAS THIS WEEKEND AND OVER THE AREA IN THE EARLY
TO MID PART OF NEXT WEEK.

MORE UNSTABLE CONDITIONS ARE EXPECTED TO DEVELOP THIS WEEKEND...
AND CONTINUE IN THE EARLY TO MID PART OF NEXT WEEK.  THIS WILL
BRING AN INCREASING CHANCE FOR SHOWERS OR THUNDERSTORMS SATURDAY
AND SUNDAY THROUGH WEDNESDAY. THERE WILL BE A CHANCE OF LOCALLY
HEAVY RAINFALL SUNDAY THROUGH WEDNESDAY.
Special weather statement, Aug 15, 6:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
608 PM CDT FRI AUG 15 2008

TXZ193-194-160015-
BASTROP-LEE-
608 PM CDT FRI AUG 15 2008

...A STRONG THUNDERSTORM WAS AFFECTING BASTROP AND LEE COUNTIES...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAIGE...OR 10 MILES WEST OF GIDDINGS...
MOVING SOUTHWEST AT 8 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.